Hail, Crosby
- When
- December 29, 7:45 PM CST
- Where
- Crosby County, Ralls
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.680, -101.380
An advancing Pacific cold front on the evening of the 29th encountered warm and moist air creating a line of thunderstorms from the southeastern Texas Panhandle through the eastern South Plains. Within this line of thunderstorms, nickel size hail was produced in Ralls (Crosby County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An advancing Pacific cold front on the evening of the 29th encountered warm and moist air creating a line of thunderstorms from the southeastern Texas Panhandle through the eastern South Plains. Within this line of thunderstorms, nickel size hail was produced in Ralls (Crosby County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 29, 5:50 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 550 PM CST Tue Dec 29 2020 .AVIATION... Pacific cold front slicing southeast into the central and eastern South Plains and northern Rolling Plains early this evening with modest instability may be able to set off a few thunderstorms near KCDS and also just east and south of KLBB. Stationary front was just south of KCDS with areas of stratus that area, expected to thin a bit as the Pacific front washes through. A strong Canadian Cold front just entering the northern Texas Panhandle will sweep south overnight bringing colder air and increasing chances for rain at KCDS and at least a chance of snow both KPVW and KLBB. Ceilings will lower all areas behind this front into at least MVFR range but perhaps IFR. Will look further into the Aviation Flight Rules later tonight with the next 06Z TAF forecast. RMcQueen && .UPDATE... Added fog to the northern Rolling Plains this evening. Also mentioned slight chance thunderstorms central and eastern South Plains this evening and updated winds with the passing Pacific Cold Front. The Storm Prediction Center has a Marginal risk for severe thunderstorms across the Rolling Plains into the southern South Plains. We also updated the Hazardous Weather Outlook for more specific thunderstorm impacts. RMcQueen && .PREV DISCUSSION... /issued 233 PM CST Tue Dec 29 2020/ SHORT TERM... This evening, ahead of the much talked about upper level storm, a colder air mass accompanied by another round of precipitation will affect the CWA. Initially the cold air will move in behind a Pacific front. As large scale ascent from the trough approaches the area the front will progress eastward into muggier conditions and collide with an already established warm front settled across the CWA. This will produce isolated thunderstorms across the northeastern Texas Panhandle and Rolling Plains. Parameters remain weak for strong storms, but weak MUCAPES do warrant the mention of thunder in the forecast. Heavy on the heels of the Pacific front a Canadian cold front will storm southward through the FA overnight. This front will be accompanied by strong northerly winds and will reinforce our cold conditions. 20 degrees of cooling behind these fronts will make for a very cold and blustery Wednesday. Although behind the Canadian front soundings depict dry lower levels, moist upper and mid layers in combination with decent mid-layer lift and wet-bulb cooling will result in widely scattered light wintry precipitation tomorrow. With a continued SE flow of moisture off the Gulf just to our SE precipitation will be mainly focused across the Rolling Plains in the form of a very cold rain with a few flurries here or there. Everywhere else, where temperatures remain very cold, light snow is expected. Accumulations tomorrow will remain light as we wait for the upper level system to mature and move northeastward tomorrow night into Thursday. LONG TERM... The long term portion of the forecast continues to be dominated by the winter weather potential Wednesday night through Thursday night, primarily for the eastern third of the forecast area. Models are consistent in moving a strong closed low across Chihuahua Wednesday night then taking a sharp turn to the northeast, crossing the Red River north of the Metroplex late Thursday night and to the mid-Mississippi Valley by the end of Friday. A mature deformation zone with a TROWAL extending all the way around the west side of the center of the low is a prominent feature that is progged to bring the best snow chances and the heaviest snow to parts of the area through this period. Of course, the devil is in the details. The GFS is a further east outlier amongst the models and would favor areas just to the east of the forecast area. The WRF-NAM is the warmest in the mid-levels, even once the trough axis north of the closed low moves overhead with a warm advection component bringing a pronounced warm nose over the area which would then favor a healthy mix of sleet and/or freezing rain for a decent part of the precipitation duration. For now the ECMWF is the "just right" solution that would favor the potential for a narrow band of heavy snow. This solution seems to have been favored by WPC as well. This necessitates a marked increase in total snowfall amounts for areas east of the Caprock escarpment, but still mostly in a 2-3 inch range. Any later adjustments upwards and a watch issuance will have to be considered. Precipitation is expected to end before sunrise Friday. A weaker upper trough with little moisture to tap into will be hot on the heels of the initial one with little effect on the weather. A return to a progressive, de-amplified pattern is then on the cards with a dry forecast and warmer temperatures expected. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 05/99/05
Hazardous Weather Outlook National Weather Service Lubbock TX 451 PM CST Tue Dec 29 2020 TXZ021>044-302300- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 451 PM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected to develop from the eastern South Plains into the Rolling Plains this evening as a Pacific cold front moves southeast across the area. These storms may be capable of hail near an inch in diameter and a few wind gusts over 50 mph. Late tonight, a second and stronger cold front will drop through the area with gusty north winds behind it. As temperatures cool behind this front, any lingering rain will change to snow. Only light accumulations are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong storm system will continue to affect the region from Wednesday through Thursday night. Light snowfall accumulations of a half inch or less are possible Wednesday on the South Plains and extreme southwestern Panhandle. Wintry precipitation, including snow, sleet, freezing rain, and rain, is forecast to increase across the Rolling Plains and the Caprock Wednesday night and continuing into Thursday night. There is the potential for several inches of snow accumulation, mainly for areas east of the Caprock escarpment through this period.
Special Weather Statement National Weather Service Lubbock TX 251 PM CST Tue Dec 29 2020 TXZ021>044-301100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 251 PM CST Tue Dec 29 2020 ...WINTRY PRECIPITATION TO AFFECT THE SOUTH PLAINS REGION TONIGHT THROUGH THURSDAY NIGHT... Multiple rounds of precipitation are expected to occur from tonight through Thursday night. Light wintry precipitation mostly in the form of snow is expected to develop behind a cold front later tonight into Wednesday afternoon. No more than a dusting of snow is expected at this time. The potential for a snow possibly mixed with any or all of a combination of sleet, freezing rain, and rain exists as a strong storm system moves from northern Mexico on Wednesday night to north Texas and Oklahoma on Thursday. However, at this time snow and sleet are favored for the heaviest precipitation across the Rolling Plains and extreme southeastern Panhandle where 1 to 3 inches of accumulation are forecast. Use caution when traveling during this time, particularly Wednesday into Friday morning as roads, and especially bridges and overpasses, will become slick.
The Lubbock radar (KLBB), 40 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928760.